For an uptake scan, a very small amount (tracer dose) of either 131I or 123I is used. The amount is usually between 2 and 4mCi. For treatment, the standard is to use 131I usually in a dose anywhere from 50 to 200mCi depending on risk, metastases, etc...
I had a total ablation of my thyroid with 12 microcurries of 131I, so I would be very upset if they were giving me a dose of 4mCi for a scan. They give 7mCi to Grave's patients to "wound" the thyroid sometimes.
It is as AR-10 says.
I had the uptake scan and I 123 was used with pertechium (tracer). This iodine doesnt kill or harm the thyroid.
I was given it outside the room then taken in to do the scan. All up it took about 40 minutes.
The RAI is I 131 and does kill the thyroid.
I am scheduled tomorrow for RAI (friday) and am to be given 8mCi to be given by capsule.
The reason for the low dose is drug sensitivity and thyroid cancer to later be removed in 3 months time via keyhole surgery.
Maybe Australia do things differently.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.